5-Fluorouracil (5-FU), the mainstay of solid tumor chemotherapy over the past 40 years, induces grade III-IV toxicities in up to 15% of patients with polymorphisms in the dihydropyrimidine dehydrogenase (DPYD), thymidylate synthase (TYMS), and methylenetetrahydrofolate reductase (MTHFR) genes. These toxicities include mucositis, neutropenia, nausea, diarrhea, myelosuppression, hand-foot syndrome, and rare ocular adverse effects. Here, we present the case of a female patient with rectal cancer who received 5-FU-based chemotherapy and developed grade III hand-foot syndrome and rare acute ocular adverse effects. Genetic analysis revealed that the patient had an 85T>C mutation in the DPYD gene resulting in a DPYD*9A allele. The clinical and molecular observations indicate that DPYD deficiency may be responsible for the severe ocular adverse effects observed in 5-FU-treated patients. Application of personalized therapy based on molecular testing should help clinicians provide the most effective chemotherapy agents and dose modifications for each patient, although further population-based pharmacogenetic trials for the 5-FU metabolism-related genes are necessary to minimize adverse effects and enhance clinical outcomes.
No takes yet. Share an insight, caveat, or question.
Baskın et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: